Alert archive / Texas / Wind Advisories in 2018
Wind Advisory 1, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this wind advisory at Jan 11, 2018, 3:48 AM CST for 23 counties in Texas. It took effect at Jan 11, 2018, 3:00 PM CST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2018, 3:48 AM CST (09:48 UTC)
- In effect from
- Jan 11, 2018, 3:00 PM CST
- Expired
- Jan 12, 2018, 12:00 PM CST
- In force
- 21 hr
- Issued by
- NWS Houston/Galveston, TX
All 23 counties
Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
366 WWUS74 KHGX 110948 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 348 AM CST Thu Jan 11 2018 ...Wind Advisory Through Late Tonight Inland, Into Friday Near The Coast... .Gusty northwest to north winds will develop in association with the passage of a cold front today. Sustained winds near or in excess of 25 mph can be expected in the advisory area, with the strongest winds expected tonight. Gusts as high as 35-40 mph can be expected tonight during the period of peak winds, and potentially even higher near the coast. Winds will begin to slowly diminish late tonight inland, but gusty winds are expected to linger through at least mid-day Friday at the coast. TXZ163-164-176>179-195>200-210>213-226-227-111800- /O.NEW.KHGX.WI.Y.0001.180111T2100Z-180112T0900Z/ Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Harris-Houston- Liberty-Madison-Montgomery-Polk-San Jacinto-Trinity-Walker-Waller- Washington-Wharton- Including the cities of Bellville, Brenham, Brookshire, Bryan, Caldwell, Cleveland, Coldspring, College Station, Columbus, Conroe, Corrigan, Crockett, Dayton, Eagle Lake, El Campo, Groveton, Hempstead, Houston, Humble, Huntsville, Katy, Lake Somerville, Liberty, Livingston, Madisonville, Missouri City, Navasota, Onalaska, Pasadena, Pierce, Prairie View, Richmond, Rosenberg, Sealy, Shepherd, Sugar Land, The Woodlands, Tomball, Trinity, Weimar, Wharton, and Willis 348 AM CST Thu Jan 11 2018 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM CST FRIDAY... The National Weather Service in Houston/Galveston has issued a Wind Advisory, which is in effect from 3 PM this afternoon to 3 AM CST Friday. * EVENT...Strong and gusty winds from the northwest to north * TIMING...Gusty winds will quickly develop this afternoon, peak tonight, roughly between 5 PM and 10 PM, then slowly diminish late tonight. * IMPACT...Unsecured lightweight items could be tossed about by strong winds. Drivers on east-west oriented roads should prepare for strong crosswinds. Drivers of high profile vehicles should be particularly cautious. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of vans...campers...trailers...and other high-profile vehicles should be alert to the danger of these winds... especially when driving along east to west oriented roads. && $$ TXZ214-235>238-111800- /O.NEW.KHGX.WI.Y.0001.180111T2100Z-180112T1800Z/ Brazoria-Chambers-Galveston-Jackson-Matagorda- Including the cities of Alvin, Anahuac, Angleton, Bay City, Edna, Freeport, Friendswood, Galveston, Lake Jackson, League City, Mont Belvieu, Palacios, Pearland, Texas City, and Winnie 348 AM CST Thu Jan 11 2018 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO NOON CST FRIDAY... The National Weather Service in Houston/Galveston has issued a Wind Advisory, which is in effect from 3 PM this afternoon to noon CST Friday. * EVENT...Strong and gusty winds from the northwest to north * TIMING...Gusty winds will quickly develop this afternoon, peak tonight, roughly between 7 PM and 4 AM, then slowly diminish on Friday. * IMPACT...Unsecured lightweight items could be tossed about by strong winds. Drivers on east-west oriented roads or roads that parallel the coast should prepare for strong crosswinds. Drivers of high profile vehicles should be particularly cautious. Isolated power outages may be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of vans...campers...trailers...and other high-profile vehicles should be alert to the danger of these winds... especially when driving along east to west oriented roads && $$
2 follow-up statements
549 WWUS74 KHGX 112030 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 230 PM CST Thu Jan 11 2018 ...Wind Advisory Through Late Tonight Inland, Into Friday Near The Coast... .Gusty northwest to north winds will develop in association with the passage of a cold front. Sustained winds 20 to 30 mph can be expected in the advisory area, with the strongest winds expected tonight. Gusts as high as 30-45 mph can be expected tonight during the period of peak winds, and potentially even higher near the coast. Winds will begin to slowly diminish late tonight inland, but gusty winds are expected to linger through at least mid-day Friday at the coast. TXZ163-164-176>179-195>200-210>213-226-227-120900- /O.CON.KHGX.WI.Y.0001.180111T2100Z-180112T0900Z/ Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Harris-Houston- Liberty-Madison-Montgomery-Polk-San Jacinto-Trinity-Walker-Waller- Washington-Wharton- Including the cities of Bellville, Brenham, Brookshire, Bryan, Caldwell, Cleveland, Coldspring, College Station, Columbus, Conroe, Corrigan, Crockett, Dayton, Eagle Lake, El Campo, Groveton, Hempstead, Houston, Humble, Huntsville, Katy, Lake Somerville, Liberty, Livingston, Madisonville, Missouri City, Navasota, Onalaska, Pasadena, Pierce, Prairie View, Richmond, Rosenberg, Sealy, Shepherd, Sugar Land, The Woodlands, Tomball, Trinity, Weimar, Wharton, and Willis 230 PM CST Thu Jan 11 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST FRIDAY... * EVENT...Strong and gusty winds from the northwest to north * TIMING...Gusty winds will quickly develop late this afternoon, peak tonight, roughly between 6 PM and midnight, then slowly diminish late tonight. * IMPACT...Unsecured lightweight items could be tossed about by strong winds. Drivers on east-west oriented roads should prepare for strong crosswinds. Drivers of high profile vehicles should be particularly cautious. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of vans...campers...trailers...and other high-profile vehicles should be alert to the danger of these winds... especially when driving along east to west oriented roads. && $$ TXZ214-235>238-121200- /O.CON.KHGX.WI.Y.0001.180111T2100Z-180112T1800Z/ Brazoria-Chambers-Galveston-Jackson-Matagorda- Including the cities of Alvin, Anahuac, Angleton, Bay City, Edna, Freeport, Friendswood, Galveston, Lake Jackson, League City, Mont Belvieu, Palacios, Pearland, Texas City, and Winnie 230 PM CST Thu Jan 11 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST FRIDAY... * EVENT...Strong and gusty winds from the northwest to north * TIMING...Gusty winds will quickly develop late this afternoon, peak tonight, roughly between 7 PM and 4 AM, then slowly diminish on Friday. * IMPACT...Unsecured lightweight items could be tossed about by strong winds. Drivers on east-west oriented roads or roads that parallel the coast should prepare for strong crosswinds. Drivers of high profile vehicles should be particularly cautious. Isolated power outages may be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of vans...campers...trailers...and other high-profile vehicles should be alert to the danger of these winds... especially when driving along east to west oriented roads && $$
075 WWUS74 KHGX 120511 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 1111 PM CST Thu Jan 11 2018 ...Wind Advisory Through Late Tonight Inland, Into Friday Near The Coast... .Gusty northwest to north winds will continue tonight. Through 3 am sustained winds 20 to 30 mph can be expected in the advisory area. Gusts as high as 30-40 mph will be possible. After 3 am winds over the inland areas should gradually diminish and the strong gusts should lessen. Near the coast the winds will continue overnight and through the morning hours. TXZ163-164-176>179-195>200-210>213-226-227-120900- /O.CON.KHGX.WI.Y.0001.000000T0000Z-180112T0900Z/ Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Harris-Houston- Liberty-Madison-Montgomery-Polk-San Jacinto-Trinity-Walker-Waller- Washington-Wharton- Including the cities of Bellville, Brenham, Brookshire, Bryan, Caldwell, Cleveland, Coldspring, College Station, Columbus, Conroe, Corrigan, Crockett, Dayton, Eagle Lake, El Campo, Groveton, Hempstead, Houston, Humble, Huntsville, Katy, Lake Somerville, Liberty, Livingston, Madisonville, Missouri City, Navasota, Onalaska, Pasadena, Pierce, Prairie View, Richmond, Rosenberg, Sealy, Shepherd, Sugar Land, The Woodlands, Tomball, Trinity, Weimar, Wharton, and Willis 1111 PM CST Thu Jan 11 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST FRIDAY... * EVENT...Strong and gusty winds of 20 to 30 mph with gusts of 30 to 40 mph from the northwest and north. * TIMING...The strong sustained winds will be gradually diminishing after 3 am but gusty conditions will likely redevelop after 8 am. * IMPACT...Unsecured lightweight items could be tossed about by strong winds. Drivers on east-west oriented roads should prepare for strong crosswinds. Drivers of high profile vehicles should be particularly cautious. Isolated power outages possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of vans...campers...trailers...and other high-profile vehicles should be alert to the danger of these winds... especially when driving along east to west oriented roads. && $$ TXZ214-235>238-121315- /O.CON.KHGX.WI.Y.0001.000000T0000Z-180112T1800Z/ Brazoria-Chambers-Galveston-Jackson-Matagorda- Including the cities of Alvin, Anahuac, Angleton, Bay City, Edna, Freeport, Friendswood, Galveston, Lake Jackson, League City, Mont Belvieu, Palacios, Pearland, Texas City, and Winnie 1111 PM CST Thu Jan 11 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST FRIDAY... * EVENT...Strong and gusty winds 25 to 35 mph with gusts 35 to 40 mph from the north and northwest. * TIMING...These strong winds will be gradually diminishing Friday late morning through mid afternoon. * IMPACT...Unsecured lightweight items could be tossed about by strong winds. Drivers on east-west oriented roads or roads that parallel the coast should prepare for strong crosswinds. Drivers of high profile vehicles should be particularly cautious. Isolated power outages may be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of vans...campers...trailers...and other high-profile vehicles should be alert to the danger of these winds... especially when driving along east to west oriented roads && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Jan 10, 11:52 PM CST, 3 hours 56 minutes earlier.
Area forecast discussion, Jan 10, 11:52 PM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1152 PM CST Wed Jan 10 2018
.AVIATION...
The KHGX VAD wind profiler shows winds below FL020 beginning to
veer this evening and the IFR deck that had begun developing near
the terminals has dissipated in response. Have made some
considerable changes to the ceiling forecast for the 06Z TAF in
response with RAP VWP progs indicating this veered profile will
only continue through the overnight hours and keep ceilings VFR.
Cannot rule out a brief MVFR deck developing towards dawn as a
shortwave in the lower levels translates across the region from
the west with a few sprinkles also possible as this happens.
Increasing forcing from a prefrontal trough will result in
scattered showers and MVFR ceilings developing near the terminals
mid to late morning, with the arrival of an upper trough and
associated cold front providing enough instability for isolated
TSRA near CXO, IAH. HOU, SGR, and LBX between 19-23Z. Expect
ceilings to gradually lift and clear behind the front with
southerly winds 5-10 knots ahead of the front increasing to 15-25
knots behind the front and becoming gusty Thursday afternoon and
evening.
Huffman
&&
.PREV DISCUSSION... /ISSUED 1009 PM CST Wed Jan 10 2018/
UPDATE...
Warm front stalled near the coast just south of GLS. Some light
fog north of the warm front around the GLS bay area but winds
appear to be helping to maintain the stratus deck. Guidance split
on where the warm front waffles to overnight. Higher res models
leave it in place along the coast and possibly even sagging
southward where as GFS is more aggressive moving it inland. For
now have favored the slower movement but this could make for a
bust at GLS with temperatures potentially rising the remainder of
the night.
On a further note cold front racing south through KS with
dryline/prefrontal trough in West TX slowly moving eastward. The
prefrontal trough should swing eastward through the area Thursday
afternoon with the cold front a 1-3 hours behind it. Very strong
winds are expected behind the front and will persist well into
Friday. Northerly winds of 20-30 mph with gusts 35 to 40 look
within reach and could even be stronger. Wind advisory a given and
combined with the winds the temperatures should make the wind
chill readings plummet into the 20-30 degree range 7 PM Thursday
through 8 AM.
00Z runs also continue to support the threat of thunderstorms
Thursday afternoon (CAPE 500-1100j/kg with LI of -2 to -5)
especially for the northeast and central areas with the erosion of
any lingering capping. Hodographs by that point though are
relatively linear so other than perhaps some small hail with the
stronger storms am not expecting any severe weather.
45
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 57 68 30 51 29 / 20 30 10 0 0
Houston (IAH) 59 73 35 51 31 / 20 50 10 0 0
Galveston (GLS) 61 71 38 50 38 / 10 50 10 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Gale Watch from Thursday evening through Friday morning for the
following zones: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Coastal waters from High
Island to Freeport out 20 NM...Galveston Bay...Matagorda
Bay...Waters from Freeport to the Matagorda Ship Channel
from 20 to 60 NM...Waters from High Island to Freeport from
20 to 60 NM.
Small Craft Advisory until 1 AM CST Thursday for the following
zones: Waters from Freeport to the Matagorda Ship Channel
from 20 to 60 NM...Waters from High Island to Freeport from
20 to 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION until 6 AM CST Thursday for
the following zones: Waters from Freeport to the Matagorda
Ship Channel from 20 to 60 NM...Waters from High Island to
Freeport from 20 to 60 NM.
&&
Discussion...45
Aviation/Marine...14Hazardous weather outlook, Jan 10, 3:42 PM CST, 12 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 342 PM CST Wed Jan 10 2018 TXZ163-164-176>179-195>200-210>212-226-227-112145- Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Houston-Liberty- Madison-Montgomery-Polk-San Jacinto-Trinity-Walker-Waller- Washington-Wharton- 342 PM CST Wed Jan 10 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Tonight Areas of fog may reduce visibility below 1 mile at times. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong winds are expected Thursday night into Friday morning in the wake of a cold front. Gusts between 25 and 45 mph are possible. Wind chills between 18 and 25 degrees is possible. Freezing temperatures are possible for portions of the region during the overnight hours Thursday night through Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ330-335-350-355-370-375-TXZ213-214-235>238-112145- Brazoria-Chambers- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston-Galveston Bay-Harris-Jackson-Matagorda-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 342 PM CST Wed Jan 10 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Tonight Areas of fog may reduce visibility below 1 mile at times. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Areas of sea fog will persist into the early afternoon Thursday. Expect strong winds in the wake of a passing cold front Thursday evening. Wind gusts 30 to 45 mph will be possible into Friday morning. Gale warnings and wind advisories may be required. Seas will build offshore as this occurs. We will be keeping an eye for low water conditions in the bays as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 9:30 PM CST | Small Craft Advisory | HGX | 4 hr | |
| Jan 11, 4:07 AM CST | Gale Warning | HGX | 32 hr | |
| Jan 11, 3:25 PM CST | Special Weather Statement | HGX | Austin | 50 min |
| Jan 11, 3:35 PM CST | Low Water Advisory | HGX | 41 hr | |
| Jan 11, 3:47 PM CST | Special Weather Statement | HGX | Harris | 43 min |
| Jan 11, 4:17 PM CST | Special Weather Statement | HGX | Harris | 43 min |
| Jan 11, 4:27 PM CST | Special Weather Statement | HGX | Harris | 63 min |
| Jan 11, 4:34 PM CST | Special Marine Warning | HGX | 56 min | |
| Jan 11, 4:50 PM CST | Special Weather Statement | HGX | Harris | 40 min |
| Jan 11, 4:55 PM CST | Special Marine Warning | HGX | 65 min | |
| Jan 11, 4:55 PM CST | Special Marine Warning | HGX | 65 min | |
| Jan 11, 5:10 PM CST | Special Weather Statement | HGX | Chambers | 80 min |
| Jan 11, 5:18 PM CST | Special Weather Statement | HGX | Liberty | 57 min |
| Jan 11, 5:21 PM CST | Special Marine Warning | HGX | 84 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.